Missouri, 2001Heat in Missouri, July 17, 2001
July 17, 2001 · NWS LSX · 29 events in 29 counties and zones
A one day Heat Wave hit the area. Temperatures hit the middle to upper 90s with the Heat Index ranging from 110 to 115.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 19
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A one day Heat Wave hit the area. Temperatures hit the middle to upper 90s with the Heat Index ranging from 110 to 115.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 2:15 AM CST, 8 hours 45 minutes earlier.
Area forecast discussion, Jul 17, 2:15 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 AM CDT TUE JUL 17 2001
MODEL MASS FIELDS IN GENERAL AGREEMENT IN GRADUALLY BUILDING UPPER
RIDGE INTO MID MS VALLEY...BUT QPF/S ARE SHOWING SIGNIFICANT
DIFFERENCES NEXT FEW DAYS LOWERING CONFIDENCE IS PRECIP FORECAST.
ALL MODELS HAVE BEEN TRYING TO DEVELOP PRECIP OVR SRN MO OVER THE
PAST FEW HOURS TO NO AVAIL. THINK ANY PRECIP THAT DOES DEVELOP IN
THE NEXT FEW HOURS WILL REMAIN OUT OF THE CWFA. WHILE AVN DID PICK
UP ON TSRA OVER WRN IA THE PAST FEW HOURS...THIS CLUSTER HAS
WEAKENED BASED ON REGIONAL RADARS. BOTTOM LINE IS TO KEEP DRY
FORECAST FOR TODAY AND TONIGHT. MESOETA BRINGS A SIGNIFICANT MCS
ACROSS THE ERN 2/3RDS OF THE CWFA ON WEDNESDAY MORNING AND THE AVN
HAS A SIMILAR SCENARIO WEDNESDAY NIGHT ACROSS MOST OF THE AREA. NOT
SEEING LOW LEVEL FORCING FIELDS TO BACK THIS UP AND THINK THE MODELS
ARE SUFFERING FROM SOME CONVECTIVE FEEDBACK. WILL GO WITH TOWARD
PERSISTENCE AND LEAVE LOW CHC POPS ACROSS THE AREA TO ACCOUNT FOR
THESE SCENARIOS.
PLAN ON ISSUING A HEAT ADVISORY FOR THE CITY OF ST LOUIS THRU
WEDNESDAY. CONVECTIVE DEBRIS ASSOCIATED WITH DYING CONVECTION OVER
IA SHOULD ONLY AFFECT THE NRN ZONES. INCREASED LOW LEVEL MOISTURE
SHOULD LEAD TO SCT CU ACROSS THE REGION TODAY...BUT EVEN WITH THIS
SHOULD ALMOST FULL SUN IN MOST AREA. AVN/ETA SHOW AXIS OF LWR-MID
70 DEWPOINTS SPREADING EAST TODAY. 850 MB TEMPS SUPPORT THE
SLIGHTLY WARMER MAV. CITY SHOULD REACH ADVISORY CRITERIA TODAY AND
WILL MENTION 100-105F ELSEWHERE. LOOKS LIKE MOST OF THE AREA SHOULD
EXCEED ADVISORY CRITERIA TOMORROW AS DEWPOINTS INCREASE INTO THE MID
TO UPR 70LS.
IN THE EXTENDED...CHANCE OF THUNDERSTORMS STILL LOOK GOOD ON
THURSDAY WITH FRONTAL BNDRY MOVING DOWN ACROSS AREA PER THE AVN.
.STL...HEAT ADVISORY THROUGH WEDNESDAY FOR THE CITY OF ST LOUIS
BRITT
In the hours before
Special weather statement, Jul 17, 5:10 AM CST, 5 hours 50 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171700-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
610 AM CDT TUE JUL 17 2001
THE SEVERE WEATHER THREAT: THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS NORTH OF A PARIS MISSOURI TO PITTSFIELD ILLINOIS
LINE.
FOR THE PERIOD: LATE TONIGHT.
THE WEATHER OUTLOOK: THUNDERSTORMS ARE\ EXPECTED TO DEVELOP OVER
PARTS OF IOWA TONIGHT AND MOVE SOUTHEAST. A FEW OF THESE STORMS MAY
MOVE INTO PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS
TOWARD DAYBREAK. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.
BRITT
Heat, Washington
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Washington forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.962, -90.877 (the zone’s center; the record gives no point)
Heat, Warren
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Warren forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.765, -91.161 (the zone’s center; the record gives no point)
Heat, Shelby
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.798, -92.077 (the zone’s center; the record gives no point)
Heat, St. Louis (C)
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- St. Louis (C) forecast zone
- Injuries
- 10 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.627, -90.198 (the zone’s center; the record gives no point)
Heat, St. Louis
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- St. Louis forecast zone
- Injuries
- 9 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.641, -90.443 (the zone’s center; the record gives no point)
Heat, St. Francois
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- St. Francois forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.810, -90.472 (the zone’s center; the record gives no point)
Heat, Ste. Genevieve
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Ste. Genevieve forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.894, -90.194 (the zone’s center; the record gives no point)
Heat, St. Charles
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- St. Charles forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.782, -90.675 (the zone’s center; the record gives no point)
Heat, Reynolds
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Reynolds forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.362, -90.969 (the zone’s center; the record gives no point)
Heat, Ralls
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Ralls forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.528, -91.522 (the zone’s center; the record gives no point)
Heat, Pike
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Pike forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.344, -91.171 (the zone’s center; the record gives no point)
Heat, Osage
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Osage forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.460, -91.862 (the zone’s center; the record gives no point)
Heat, Montgomery
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.942, -91.470 (the zone’s center; the record gives no point)
Heat, Monroe
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Monroe forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.496, -92.001 (the zone’s center; the record gives no point)
Heat, Moniteau
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Moniteau forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.633, -92.583 (the zone’s center; the record gives no point)
Heat, Marion
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Marion forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.806, -91.622 (the zone’s center; the record gives no point)
Heat, Madison
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Madison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.478, -90.345 (the zone’s center; the record gives no point)
Heat, Lincoln
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.058, -90.960 (the zone’s center; the record gives no point)
Heat, Lewis
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Lewis forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.097, -91.722 (the zone’s center; the record gives no point)
Heat, Knox
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Knox forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.128, -92.148 (the zone’s center; the record gives no point)
Heat, Jefferson
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.261, -90.538 (the zone’s center; the record gives no point)
Heat, Iron
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Iron forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.504, -90.690 (the zone’s center; the record gives no point)
Heat, Gasconade
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Gasconade forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.441, -91.508 (the zone’s center; the record gives no point)
Heat, Franklin
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.411, -91.075 (the zone’s center; the record gives no point)
Heat, Crawford
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.976, -91.304 (the zone’s center; the record gives no point)
Heat, Cole
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Cole forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.505, -92.282 (the zone’s center; the record gives no point)
Heat, Callaway
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Callaway forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.836, -91.926 (the zone’s center; the record gives no point)
Heat, Boone
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Boone forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.991, -92.310 (the zone’s center; the record gives no point)
Heat, Audrain
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Audrain forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.216, -91.842 (the zone’s center; the record gives no point)
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, July 17 to 18, 20013 deaths · $8.1 million · 53 kt wind · 15 events
- Heat in Missouri, July 17 to 24, 20012 deaths · 37 events
- Heat in Illinois, July 17 to 18, 20012 deaths · 1 event
- Hail and Damaging Winds in Minnesota, July 17, 200125 injured · $160,000 · 2.75 in hail · 12 events
- Tornado and Flash Flooding in North Dakota, July 17, 2001$5.2 million · F1 · 52 events
- Heat in Missouri, July 17 to 31, 20011 death · 34 events
- Tornado in North Dakota, July 17, 2001$1.0 million · F2 · 1 event
- Tornado in North Dakota, July 17, 2001$500,000 · F2 · 1 event
- Lightning Strike in Nebraska, July 17, 20011 death · 1 event
- Tornadoes and Hail in Nebraska, July 17, 2001$231,000 · F0 · 20 events
- Flash Flooding and Hail in Montana, July 17 to 18, 2001$96,000 · 65 kt wind · 33 events
- Damaging Wind in Arizona, July 17, 2001$250,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258671, 5258672, 5258673, 5258674, 5258675, 5258676, 5258677, 5258678, 5258679, 5258680, 5258681, 5258682, 5258683, 5258684, 5258685, 5258686, 5258687, 5258688, 5258689, 5258690, 5258691, 5258692, 5258771, 5258772, 5258773, 5258774, 5258775, 5258776, 5258777.